Lightning, Lee
- When
- May 1, 12:30 AM CST
- Where
- Lee County, 5 mi SE of Dixon
- Reported by
- NEWSPAPER
- Coordinates
- 41.746, -89.300 (the zone’s center; the record gives no point)
Thunderstorms which developed during the evening of April 30th (see Stormdata April 2003), continued moving east across northern Illinois during the early morning hours of May 1st. A roof collapsed in Libertyville due to heavy rainfall.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Thunderstorms which developed during the evening of April 30th (see Stormdata April 2003), continued moving east across northern Illinois during the early morning hours of May 1st. A roof collapsed in Libertyville due to heavy rainfall. A large tree was struck by lightning southeast of Dixon. The tree was shattered with no stump left, just a crater. Several trees were reported down in Marseilles.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 30, 5:46 PM CST, 6 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 646 PM CDT WED APR 30 2003 AVIATION DISCUSSION FOR 00Z TAF ISSUANCE MESSY FORECAST SITUATION WITH RADAR LOOP INDICATING COMBINATION OUTFLOW/SYNOPTIC FRONTAL BOUNDARY NOW PUSHING BACK SOUTH ACROSS CHICAGO AREA TERMINALS AT 23Z. TO FURTHER COMPLICATE THE MATTER...AREA OF LAKE INDUCED LIFR CIGS OVER EXTRM NE IL AND SE WI QUICKLY MOVING IN BEHIND THE FRONT. CONVECTIVE THREAT CONTINUES AS WELL...WITH CAP BREAKING ALONG FRONT SRN IA/NE MO LAST HOUR OR SO. AT 2330Z...RADAR INDICATES BOUNDARY MOVG SOUTH JUST ABOUT OVER KMDW. EXTRAPOLATION SHOWS IT SHOULD BE THROUGH KGYY ABOUT 00Z. BOUNDARY NOT EXPECTED TO RETURN NORTH...WITH SYNOPTIC NORTHEAST FLOW HERE TO STAY. THEREFORE MAIN SHORT TERM ISSUE WILL BE WITH LIFR CIGS MOVG IN BEHIND FRONT. CONDITIONS AS LOW AS 1/2SM OVC002 AT KUGN NEAR LAKE SHORE...BUT HAVE GONE ABOVE THIS FOR ORD/DPA/MDW SITES SEVERAL MILES IN FROM THE SHORE. ETA FORECAST TIME SECTIONS SUGGEST IFR CONDITIONS TO REMAIN IN INTO THURSDAY...WITH GRADUALLY LIFTING CIGS FROM MIDDAY ON. CONVECTIVELY SPEAKING...SEVERAL SUPERCELLS HAVE DEVELOPED OVER SOUTHEAST IOWA LATE THIS AFTERNOON. THOUGH SEVERE THREAT LIKELY TO REMAIN FARTHER SOUTH THAN TAF SITES...EXPECT SCATTERED ELEVATED CONVECTION TO INCREASE ACROSS THE TERMINAL AREAS THIS EVENING...AS LOW LEVEL MOIST FLOW INCREASES ABOVE COLD SURFACE LAYER AND SERIES OF SHORT WAVES LIFT NORTHEAST FROM THE PLAINS. RATZER PRELIMINARY DISCUSSION FOR 4 PM ZONES/GRIDS MAIN ITEM THE FRONT THRU THE AREA. THIS NOT EXPECTED TO MOVE MUCH FARTHER N THEN SOUTHERN PART OF CHICAGO AREA AND JUST S OF LAKE. STORMS AT 1 PM MOVG ENE OVER FAR N IL TO REINFORCE THIS STOPPING ACTION TO THE FRONT. ENTIRE AREA EXCEPT N TIER COUNTIES UNDER SVR TS WATCH. VIS PIC SHOWS SEVERAL SMALL BOUNDRIES OVER IN IL/NW IN. LOOKING AT VAPOR PIC LOOKS LIKE 3 POCKETS OF ENERGY UPSTREAM AROUND CENTRAL IA...E NE...N CO. MODLES SHOW FINAL VORT TILL PASSING OVERHEAD FRIDAY EVE. THIS WILL RESULT IN PERIODS OF SHRA OR TS THRU NEXT 2 DAYS BUT WITH DECREASING COVERAGE AND INTENSITY WITH TIME. BEST COVERAGE N TONIGHT SHIFTING S WITH TIME AS FRONT SAGS S WITH TIME. FRONT TO STALL THIS EVE WITH WAVE COMING ALONG LATER TONIGHT. THIS WILL THEN GIVE FRONT NUG BACK S AGAIN TOMORROW WITH INCREASED NE FLO BY FRIDAY MORNING. MODELS SHOW DECENT 1000-850 CONVERGENCE NEAR FRONTAL ZONE NEXT 36 HOURS TO SUPPORT TS THREAT. NEXT MAJOR TROF MOVING INTO AREA LATE SATURDAY NIGHT THRU TUESDAY. .CHI...WW 187 AF
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-011100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
345 PM CDT WED APR 30 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT
A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS CONTINUES TONIGHT
OVER THE ENTIRE AREA. THE MODERATE RISK IS BASICALLY FROM ELGIN TO
PAXTON WESTWARD.
A WARM FRONT IS SLOWLY MOVING NORTH OVER NORTHERN ILLINOIS INTO
NORTHWEST INDIANA. VERY MOIST AND UNSTABLE AIR IS ASSOCIATED WITH
THE FRONT. THIS FRONT...IN COMBINATION WITH UPPER LEVEL IMPULSES
WILL CONTINUE TO TRIGGER BATCHES OF THUNDERSTORMS THROUGH THE NIGHT.
.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY
THE WARM FRONT OF WEDNESDAY WILL MOVE SOUTH AS A COLD FRONT ON
THURSDAY. THIS WILL GRADUALLY END THE THUNDERSTORM THREAT THROUGH
THE DAY FROM NORTH TO SOUTH.
ANOTHER STORM SYSTEM IN THE PLAINS WILL SPREAD A NEW ROUND OF
THUNDERSTORMS INTO THE AREA SUNDAY AND MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL LIKELY BE NEEDED TONIGHT.
&&
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)
AFILC063-099-105-010300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 900 PM CDT WED APR 30 2003 A SEVERE THUNDERSTORM...WITH A LONG HISTORY OF PRODUCING TORNADOES AND HAIL THE SIZE OF BASEBALLS...IS LOCATED IN SOUTHERN BUREAU COUNTY AND STARK COUNTY IN NORTH CENTRAL ILLINOIS AS OF 900 PM. THIS STORM IS MOVING EAST TOWARDS LA SALLE...NORTHERN LIVINGSTON...AND GRUNDY COUNTIES...ENTERING LASALLE AND NORTHERN LIVINGSTON COUNTIES BETWEEN 920 PM AND 950 PM FROM THE WEST. HEAVY RAIN OF UP TO 2 TO 3 INCHES AND STRONG DAMAGING WINDS ARE ALSO EXPECTED. PREPARE TO TAKE PROPER ACTION AS WARNINGS WILL BE ISSUED AS THE STORM THREATENS THE IMMEDIATE AREA. ROGOWSKI/RATZER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1015 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1011 PM LA SALLE IL TORNADO
04/30/03 LASALLE REPORTED BY STORM
SPOTTER.WALL CLOUD 3SE
LASALLEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1133 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1015 PM WILLOW SPGS IL 1 INCH HAIL
04/30/03 COOK REPORTED BY STORM
SPOTTER.3/4 TO 1 INCH
HAILThe Chicago radar (KLOT), 102 km away, was scanning. The volume nearest the first event began at 06:58 UTC.
1 lightning, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358577, 5358578, 5358293.